You will probably actually want something that will knock you out, and the doctor probably gave it to you for that reason. The reason is because it can be exceedingly difficult to sleep during withdrawals, even minor ones, so having a dose of valium that "floors you" might be just what you need. Not to mention, as apparently the doctor told you, people are generally very anxious and uncomfortable during w/d so it will also help that. But probably the best thing is it will help you sleep, also you might want to ask your doctor about
clonidine. It is a non-narcotic med originally for controlling blood pressure I believe, but is now commonly used to help people detoxing because it is very sedating and helps anxiety (it is actually prescribed for this off-label). Just be careful not to become dependent on those benzos!
By the way, what your doctor is talking about
happening to you, from what I could tell, is opioid induced hyperalgesia. Did he say anything about
that. It is basically where you become more sensitive to pain because the opioid you are taking causes your brain to upregulate its opioid receptors, meaning it creates more. This is also probably the mechanism by which tolerance develops, at least that is what is commonly believed today. You body also stops producing endorphins (its natural opioids) because of all this your body is unable to cope with pain on its own properly any more for some people. This is bad enough for some people that even though they are replacing their endorphins with whatever opioid they are taking and filling those receptors, they have become so sensitive to pain that the meds dont keep up and do as much as they should, but they definitely are helping some. I imagine he came to this conclusion because you were taking meds and had to increase your dose frequently or felt like your pain was getting worse or both. The good thing is your receptors will return to normal after you stop the med and your body will start making endorphins again. The bad news is that this takes a while and in the mean time, as you may be finding out now as we speak, the pain can be much worse than it was before you started the meds. I am certainly no expert, so do not take everything I say literally especially if your doctor said something else, but I have down a fair bit of research (of medical texts, research studies, as well as online information), read lots of first hand accounts, and also had lots of conversations with doctors (mine and the doctor in my family). I hope this information was useful for you and helps you understand the condition that your doctor is concerned about
a little more. You can read about
it on your own if you'd like, look up opioid induced hyperalgesia.
I hope things are going alright for you and that the lyrica helps, it has been quite a good med for me and some people I know (though I have migraines/chronic daily headache).
Post Edited (Circa1988) : 1/18/2008 4:32:35 PM (GMT-7)